[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
February 25, 1950

ANAPHYLACTOID SHOCK DUE TO PENICILLIN: Report of a Case

Author Affiliations

Decatur, Ala.

JAMA. 1950;142(8):562-563. doi:10.1001/jama.1950.72910260001008
Abstract

Human allergy has a wide variety of etiologic agents, ranging from protein to nonprotein allergens. The reactions to these agents vary in intensity. It has been thought that any type of allergen might cause the more minor ailments, such as skin reactions, eye reactions, urticaria, exfoliation, fever and edema. It is natural, therefore, that penicillin might cause any of these, and reference to medical literature bears this out. However, the more serious reactions, such as delayed serum sickness, which is characterized by fever, urticarial eruptions, lymphadenopathies and arthropathies, and anaphylactoid shock, are primarily caused by foreign proteins injected into the sensitized patient. Human beings, unlike animals, may inherit this sensitivity and may not need a primary sensitizing dose before such symptoms appear. Reports of penicillin as this type of offender are rare. It is also true that at times these severe symptoms have been caused by peanut oil, sesame oil,

×